Michigan, 2017Damaging Winds in Michigan, June 14, 2017
June 14, 2017 · NWS APX · 2 events in 2 counties and zones
One more round of strong to severe thunderstorms, as another organized clluster of storms moved in from northern Lake Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One more round of strong to severe thunderstorms, as another organized clluster of storms moved in from northern Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 14, 6:11 PM EST, 19 minutes earlier.
Area forecast discussion, Jun 14, 6:11 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
711 PM EDT Wed Jun 14 2017
.UPDATE...
Issued at 711 PM EDT Wed Jun 14 2017
The approaching storms from out over Lake Michigan had shown signs
of weakening, but additional showers and storms have been
developing across NW lower out ahead of an approaching warm front
and shortwave. These storms were nearing severe limits, with
large hail to 1 inch being the main threat. This was occurring
within the greatest instability across the region, with MLCAPES
around 1200 j/kg and sfc-6km effective bulk shear around 30 knots.
A more unfavorable environment for storms was noted further east
in the CWA, with much less instability. As the shortwave continues
across nrn Michigan through midnight, instability will increase
across NE lower, but strength and areal extent of storms are
likely to be less.
&&
.NEAR TERM...(Tonight through Thursday)
Issued at 311 PM EDT Wed Jun 14 2017
...Shower and thunderstorm chances continue...
High impact weather potential: Risk for severe thunderstorms later
this afternoon into tonight with gusty winds and isolated large hail
as the primary threats.
Pattern synopsis: Mid level ridge axis crossed northern Michigan
earlier today with heights beginning to lower this afternoon
continuing into tonight...all hinged to vertically stacked low
pressure centered over southwestern Manitoba. Morning/early
afternoon elevated slow-moving showers and thunderstorms have
gradually progressed eastward showing gradual diminishing with
little in the way of any threats at this hour. Stubborn stationary
boundary downstate westward through southern Wisconsin has made
little northward progress through early afternoon; however, moisture
has certainly increased across portions of northern Lower with low-
mid 60s dew points west of I-75, aided by slight veering of low
level winds (925-850 mb). Initial focus this afternoon-evening
revolves around a convectively aided mid level shortwave across IA
with ongoing convection into southwest WI, which has the potential
to progress northeastward into eastern WI/MI by this evening into
tonight.
Primary forecast concerns/challenges: Shower and thunderstorm
evolution through tonight, along with the risk for severe
thunderstorms.
Morning showers and thunderstorms across Lake Michigan have
gradually progressed inland through early this afternoon, albeit in
a significant weakening fashion. Associated cloud cover has limited
destabilization across a bulk of northern Michigan, although 18z SPC
analysis suggests 500-750 J/kg of MLCAPE has developed across
southwestern sections of the forecast area. Latest visible satellite
imagery shows partially clearing skies slowly working their way
northeast into the same areas...only expected to increase
instability west of I-75 through the remainder of the afternoon. Per
latest hi-res RAP/HRRR guidance upwards of 1,500 J/kg is suggested
across the GTV Bay region diminishing significantly east of I-75.
After a lull in precip activity this afternoon (beyond the current
diminishing radar returns), coverage and perhaps intensity of storms
is expected to increase once again as the aforementioned shortwave
across IA/SW WI moves northeastward and the stationary boundary to
our south gradually becomes displaced. Currently strengthening
convection across southwest and central WI (within the upstream
severe t-storm watch #328) will have the potential to impact
portions of Lower Michigan as early as this evening with the most
likely timeframe for additional thunderstorms between 7 pm-midnight,
but in reality, propagation of the ongoing storms and additional
convective initiation will be partially tied to cold pool dynamics
and is something far from certain at this juncture. Damaging winds
will be the primary threat with any thunderstorms, along with an
isolated large hail threat despite modest freezing levels around 12-
13 kft. SPC continues to highlight all of northern Michigan in a
marginal risk for severe thunderstorms with a greater slight risk
scraping Manistee/Benzie counties through tonight.
Hi-res guidance suggests precip trends diminish after midnight
across the entire forecast area, although scattered showers and a
few thunderstorms will remain possible through Thursday afternoon,
diminishing from west to east as the system's cold front crosses the
region.
Mild low temperatures tonight ranging from the upper 50s north to
the upper 60s across the southwest. High temps for Thursday from the
70s north to the low-mid 80s south.
&&
.SHORT TERM...(Thursday night through Saturday)
Issued at 311 PM EDT Wed Jun 14 2017
...Becoming warmer/humid/unsettled again to start the weekend...
High impact weather potential...few thunderstorms at times. Better
chance for storms Sat afternoon.
Closed 500mb will weaken, but not quiet open up, as it traverses
southern Manitoba and northern Ontario. Associated surface low will
eventually minor out in the James Bay area. Post-frontal airmass is
not especially dry, so precip chances are not zero in the Thus night-
Fri timeframe. But as we head into the weekend, sw low-level flow
will again become prevalent, as high pressure along the gulf coast
relaxes, and pressures lower in the central plains. Precip chances
will be higher Fri night-Sat.
Thu night/Friday...the primary cold front will have cleared northern
MI by Thu evening. Somewhat deeper moisture will reside in eastern
upper MI thru the night, closer to the upper low north of Superior.
Will need a chance of showers in parts of eastern upper MI thru the
night. A reinforcing shortwave will dig into the western lakes late
Thu night, pushing a secondary front into the region. This may kick
off some showers in parts of northern lower, especially in the
MBL/CAD areas late Thu night, sliding over to near Gladwin Fri
morning. As daytime heating goes to work, we should have enough
instability and boundaries floating around to sprout a few
showers/storms in the afternoon. Best chance for that will be in
western Chip/Mack Cos, and in n central and ne lower MI (away from
Lake MI).
Min temps mid 50s to lower 60s. Max temps upper 70s to mid 80s,
cooler along the beaches.
Fri night/Saturday...low level warm/moist advection again
strengthens from the s and sw. Low level jet isn't terribly potent
(increasing toward 30kt), but enough to maintain chance pops most
areas Fri night into Sat morning. Coverage will increase Sat
afternoon with diurnal heating, and will carry likely pops across a
good portion of n central and ne lower MI. Shortwave energy digging
into the northern plains will assist this. Amount of instability
that we can realize will determine whether we have any sort of svr
threat.
Min temps upper 50s to lower 60s. Max temps upper 70s to lower 80s.
Surface dew points will be creeping into lower and perhaps mid 60s
on Saturday, so definitely feeling a little sticky again.
.LONG TERM...(Saturday night through Wednesday)
Issued at 311 PM EDT Wed Jun 14 2017
While unsettled conditions may bring spotty showers through portions
of the extended, the primary concern is with a more robust system
moving through the region over the weekend. Current timing is late
Saturday/early Sunday. The timing has been fairly consistent over
the last couple of runs, but the intensity is quite divergent model
to model. Certainly merits watching over the next few cycles. This
system will help usher in a cooler, drier airmass going into next
week with more near normal temperatures and more comfortable
dewpoints.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 224 PM EDT Wed Jun 14 2017
Continued mainly VFR conditions are expected to continue to continue
through today under mid level clouds and cu field. Threat for
occasional showers and a few thunderstorms to impact the western
TAF sites thru mid-afternoon, but by far a better chance for more
impactful showers and thunderstorms spreads west to east across
the area this evening into the early overnight. Some storms will
be capable of producing very gusty winds and heavy rain, along
with brief IFR conditions. MVFR strato-cu deck still expected to
develop Thursday morning.
East to southeast winds, at times gusty today gradually veer south-
southwesterly during the day Thursday, but not before LLWS is
expected to develop tonight as the low level jet intensifies.
&&
.MARINE...
Issued at 311 PM EDT Wed Jun 14 2017
East-southeast winds continue this afternoon through the majority of
the overnight hours...strongest across the northern half of the area
with small craft conditions expected to continue through early
tonight. Of bigger concern continues to be the increasing threat for
showers and thunderstorms across all of the western Great Lakes this
evening into tonight. Some of these thunderstorms could become
capable of producing very gusty winds and perhaps large hail. Winds
gradually decrease and turn southwesterly during the day Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LHZ345>348.
LM...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LMZ341-342.
LS...SMALL CRAFT ADVISORY until 3 AM EDT Thursday for LSZ321-322.
&&
UPDATE...SMD
NEAR TERM...MJG
SHORT TERM...JZ
LONG TERM...ALM
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jun 14, 2:15 PM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
315 PM EDT Wed Jun 14 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-151915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
315 PM EDT Wed Jun 14 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to become more numerous and spread
across the entire outlook area this evening into the overnight
hours. A few storms will have the potential to become severe,
especially between 7pm and midnight. Wind gusts in excess of 60
mph and hail to one inch in diameter are the primary severe
weather threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible at various times across
portions of northern Michigan through Saturday night. The best
chance for thunderstorms will be Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required later this afternoon and
evening.
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 14, 3:33 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 1 SSE KINROSS 46.25N 84.47W
06/14/2017 M41 MPH CHIPPEWA MI AWOS
AWOS STATION CIU, CHIPPEWA COUNTY
INTERNATIONAL AIRPORT.
&&Local storm report, Jun 14, 6:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
705 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM NON-TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
06/14/2017 M39 MPH LMZ346 MI MESONET
MESONET STATION XFLT, FRANKFORT.
&&Thunderstorm Wind, Grand Traverse
- When
- June 14, 6:30 PM EST
- Where
- Grand Traverse County, 8.15 mi NNW of Interlochen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.760, -85.810
Trees were downed, some onto power lines.
Thunderstorm Wind, Leelanau
- When
- June 14, 6:58 PM EST
- Where
- Leelanau County, 2.48 mi SE of Solon
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.791, -85.740
Several trees downed near Hoxie and Lautner Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 14, 2017$208 million · 5 in hail · 42 events
- Tornadoes and Damaging Winds in Wisconsin, June 14, 2017$683,000 · EF1 · 38 events
- Hail and Damaging Winds in Illinois, June 14, 2017$395,000 · 1 in hail · 27 events
- Flooding and Hail in Illinois, June 14, 2017$154,000 · 1.25 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, June 14, 2017$151,000 · 1.5 in hail · 27 events
- Damaging Winds and Lightning Strikes in Virginia, June 14, 2017$105,000 · 50 kt wind · 4 events
- Damaging Winds in Georgia, June 14, 2017$73,000 · 50 kt wind · 7 events
- Damaging Wind in North Carolina, June 14, 2017$80,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, June 14, 20171.25 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 14, 20171.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 20171 in hail · 17 events
- Flood and Damaging Winds in Wisconsin, June 14 to 15, 2017$16,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712072, 712074.